A 20-year old previously healthy woman who had been taking oral contraceptives for 2 years develops increasing dyspnoea, general ill-feeling and lower back pain over a matter of weeks. During this time she attends her general practitioner several times. She is primarily treated for what is interpreted as asthma and later for pneumonia due to the increase in CRP (C-reactive protein). Finally, she is admitted to hospital with severe dyspnoea, cyanosis, and un-measurable blood pressure. She is referred immediately to MR scan, but suffers heart arrest in bed. Twenty minutes' attempt to revival was in vain. Medicolegal obduction demonstrates severe double pulmonary embolism (saddle embolism). When a young previously healthy woman develops dyspnoea, the possibility of pulmonary embolism should be in mind because timely diagnosis and treatment is crucial for the prognosis. Oral contraceptives should be discontinued already at the suspicion of a pulmonary embolism as combined hormonal contraception has thrombogenic properties.
|Bidragets oversatte titel||[De novo development of dyspnoea in a young healthy woman with fatal outcome]|
|Tidsskrift||Ugeskrift for Laeger|
|Status||Udgivet - 21 maj 2007|